Key result
Rivaroxaban-induced lingual hematoma in renal impairment resolves over ~5 days with conservative airway care.
Why the study?
Spontaneous lingual haematoma is an uncommon but potentially life-threatening form of anticoagulant-associated bleeding because progressive tongue swelling may obstruct the upper airway. This report describes the presentation, assessment, treatment and short-term outcome of an elderly patient receiving rivaroxaban.
Case Report (n=1)
This case highlights spontaneous lingual hematoma as a rare, life-threatening bleeding complication of rivaroxaban in the setting of renal impairment, underscoring the need for regular renal function assessment and careful airway monitoring in patients on direct oral anticoagulants.
Warrants vigilant renal monitoring with rivaroxaban; leaves open best anticoagulant choice for elderly patients with low creatinine clearance.
Background: Spontaneous lingual haematoma is an uncommon but potentially life-threatening form of anticoagulant-associated bleeding because progressive tongue swelling may obstruct the upper airway. This report describes the presentation, assessment, treatment and short-term outcome of an elderly patient receiving rivaroxaban. Case Presentation: An 80-year-old woman treated with rivaroxaban 20 mg daily for permanent atrial fibrillation presented after 3–4 days of progressive oral discomfort, lingual pain, dysphonia and dysphagia. Examination showed a tense, violaceous, enlarged tongue and extensive cervicothoracic ecchymoses. Haemoglobin was 4.9 g/dL, creatinine clearance was 25 mL/min and rivaroxaban-specific anti-factor Xa activity was 250 ng/mL; the exact times of the last dose and blood sampling were not documented. Rivaroxaban was discontinued, and the patient received four-factor prothrombin complex concentrate, tranexamic acid, dexamethasone, transfused blood products and supportive care. Flexible nasendoscopy confirmed a patent airway despite mild supraglottic swelling. Following multidisciplinary assessment, translingual traction and intensive airway surveillance were used without intubation or tracheostomy. Swelling regressed during a five-day admission. Anticoagulation was resumed with apixaban 2.5 mg twice daily after clinical stabilisation. No recurrent lingual bleeding or airway compromise was recorded at one week, one month or three months after discharge. Conclusion: This case underscores the importance of recognising atypical bleeding, reassessing renal function and monitoring the airway in patients receiving direct oral anticoagulants. The conservative airway approach described here reflects an individual clinical decision and should not be generalised.
No takes yet. Share an insight, caveat, or question.
Tlohi et al. (2026) conducted a case report in Spontaneous lingual hematoma associated with rivaroxaban therapy for permanent atrial fibrillation (n=1). Rivaroxaban discontinuation, four-factor prothrombin complex concentrate, tranexamic acid, dexamethasone, blood transfusion, and translingual traction was evaluated on Resolution of lingual swelling and absence of recurrent lingual bleeding or airway compromise. Rivaroxaban 20 mg daily in an 80-year-old with CrCl 25 mL/min caused lingual hematoma (Hb 4.9 g/dL), resolving over 5 days with reversal agents and conservative airway care.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: